?

Log in

No account? Create an account
entries friends calendar profile Previous Previous Next Next
Migraines Migraines Everywhere, and No Relief In Sight - Karen's Musings
Random Rambling
estherchaya
estherchaya
Migraines Migraines Everywhere, and No Relief In Sight

I had gotten my migraine level down to a manageable 1-2 migraines per week, which I could totally handle, thanks to 150mg of Topamax per day and a little bit of sleep each day, Biofeedback, and decent (if not completely adequate) painkillers for the migraines that did sneak through.  But for the last 3 weeks solid, I have had a migraine every single day. It might just be one solid migraine.  I can't even tell anymore.  It never quits.  I wake up with a migraine.  I go to sleep with a migraine.  I spend much of my day cringing in pain with the migraine.  I can barely function most nights because of the migraines.

I know if I could just break the cycle, I could probably get free of it for a while.  But how?

On my way down to Richmond yesterday, I called my neurologist out of desperation.  Normally, I'd wait until I was due to go in and see him, but I've been doing so well, I'm actually not due to see him again until January.  He called me right back (thank heavens for cell phones, right?) and suggested that I raise my Topamax dosage to 200mg per day for a couple of days and hope that it doesn't make me too loopy (Topamax is not called Dopamax for nothing).  If that doesn't help within a couple of days, I should come into the office and we'll consider putting me on a course of Prednisone for a few days to try to break the cycle.  For some reason a steroid course often breaks these cycles. 

We'll see what happens.  I'm betting I'll be in his office on Friday afternoon.  I just need some relief.  I'm not sure I can make it through another weekend of this, and that's saying a LOT.  I've been getting migraines since I was two years old and I have been dealing with this kind of cycle forever.  You would think I could with this by now.  But this time, with my reserves so low, I'm just not prepared to deal with it.

Tags:

11 comments or Leave a comment
Comments
skatured From: skatured Date: September 3rd, 2008 12:15 pm (UTC) (Link)
Constant pain management can make you really tired. I bet that is the real reason you have been feeling so run down. I hope you can break it! I hate having even one headache a week.
estherchaya From: estherchaya Date: September 3rd, 2008 02:41 pm (UTC) (Link)
yeah, I'm sure that's a huge contributing factor.
childlight From: childlight Date: September 3rd, 2008 02:18 pm (UTC) (Link)
I get 1 or 2 a year and that is too much. I can't imagine how you have coped with this for the last 3 weeks.
estherchaya From: estherchaya Date: September 3rd, 2008 02:41 pm (UTC) (Link)
I spent years getting 4-5 per week, so getting one every day for three weeks isn't really that much more. It's just that usually SOMETHING helps the pain, and recently NOTHING is helping. Since I can't take triptan medications (which are the most common and popular medications for migraine treatment) because they are contraindicated for the type of migraine I get, I'm pretty much out of luck.

I think it would be worse if I only got 1-2 a year. Because I'd have fewer coping mechanisms for them, to be honest. They would catch me by surprise and probably knock me completely out. When you get them all the time, you simply survive because you have to.
childlight From: childlight Date: September 3rd, 2008 03:18 pm (UTC) (Link)
I use to get several a month during my late teens early 20's. I saw a neurologist for all sorts of tests and he put me on medication to take everyday. But it cause me to break out in hives so like an idiot I just stopped taking it and never went back. I don't know why come less often now. I always thought that leaving high school and the stressful emotionally abusive boyfriend might have had something to do with it.

You are right. I get sinus headaches more often now and although they are bad I know how to deal with them. Although being pregnant has meant less headaches so far...
But when I do get the migraine with the vomiting and weird almost hallucinations it is bad. And it scares my poor hubby who doesn't know what to do to help.
estherchaya From: estherchaya Date: September 3rd, 2008 03:31 pm (UTC) (Link)
It's possible that the short time on the prophylactic medication broke the cycle of migraines you were stuck in, which enabled you to get out of it. So now you get them less often. Also the stress level decrease probably helps.

I can't deal with sinus headaches AT ALL. I get them about twice a year and I'm completely NONfunctional when I get them because I don't know what to do at all when I get them - the pain is completely different from a migraine and they catch me completely by surprise. I never know how to handle them.
childlight From: childlight Date: September 3rd, 2008 04:10 pm (UTC) (Link)
We are kind of an opposite matched headache pair :-)

I have learned that for me a gel beads ice mask and an anti-inflammatory like Advil or motrin and sleep works best. I manage through work as best I can but once I get home if sleep is possible I just give in and curl up with the mask. At that point fighting it to do housework just makes me frustrated and grumpy.
From: atimesif Date: September 5th, 2008 12:15 am (UTC) (Link)
Refuah Shelaimah. Did you ever try alternative medicine kind of thinks like accupuncture or kneisiology or even a chiropractor? I have no experience with these types of medicines, but I have heard that they are sometimes effective.
estherchaya From: estherchaya Date: September 5th, 2008 01:18 am (UTC) (Link)
acupuncture actually made me feel worse and chiropractic did absolutely nothing to change my migraines whatsoever. I've never seen a kinesiologist, but I have little faith that it would make any difference at all.

I did, however, see my neurologist today and get a script for prednisone, which I am hopeful will make a difference.
From: (Anonymous) Date: December 15th, 2008 01:15 pm (UTC) (Link)

Topamax Prescription Information

My name is Mary Davis and i would like to show you my personal experience with Topamax. I am 46 years old. Have been on Topamax for 30 days now. I would not take this for migraines. I've tried everything for migraines but this was by far the worst experience I've had with any medication. I'm sticking with my Imitrex injections. I have experienced some of these side effects - I had the tingling feeling in my hands and feet. But I also kept having memory issues. Friends kept teasing me and saying I was on Dopamax. I thought it would get better. One day I started having constant seizures and ended up in Neurology ICU for five days. Almost killed me! It wasn't until they had me completely off Topamax that I finally became coherent. I remember nothing while in the hospital ICU. I was totally out of it. I hope this information will be useful to others, Mary Davis
estherchaya From: estherchaya Date: December 15th, 2008 03:10 pm (UTC) (Link)

Re: Topamax Prescription Information

Mary - I am sorry for your experience with Topamax. Please understnad that everyone has their own side effect profile to medications, and everyone needs to assess the cost-benefit analysis for their own side effect profile with their doctor.

My husband is a pharmacist, and I have my own competent neurologist, and I've been experiencing migraines for 30 years, so I've been through a lot of medications with a lot of different experiences.

I am not able to take imitrex. It causes heart palpitations for me. More importantly, Imititrex is contraindicated for people who, like me, have a history of stroke or TIA. It could kill me. So your advice, while appreciated, is amateur and ill-advised. I took imitrex injections 20 years ago and they were the worst thing that ever happened to me.

Furthermore, I get 4-6 crippling migraines per week. With that number of migraines per week, relying on pain medicine or on a triptan (all of which are contraindicated for me) is ill-advised. For someone with the number of migraines I get, it is absolutely critical to find a prophylactic medication that reduces the overal number of migraines that I get in the first place, before they ever start, rather than waiting until they come.

Please, before you start giving medical advice randomly on the internet, consider that other people's experience with a drug may be different than yours. Clearly, you should not be taking Topamax, because something in your physiology does not react well to Topamax any longer. I am now on 200mg of Topamax per day, and am no longer having issues with memory, do not have any tingling in my fingers, am not having any lingering "loopy" feelings, and am not remotely concerned about any side effects - because I'm not having any side effects other than having fewer migraines. I work closely with my neurologist to make sure that my treatment plan is monitored, as should anyone who is on anti-seizure medications for any reason.
11 comments or Leave a comment